Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 8:48 AM CDT for Fayette County, Iowa. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 8:48 AM CDT (13:48 UTC)
- Expired
- Jul 11, 2020, 9:45 AM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:57 AM CDT | TSTM WND DMG | 2 E Sumner, IA | DELAYED REPORT. 3 LARGE TREES DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 11, 9:08 AM CDT | TSTM WND DMG | 3 Ne Westgate, IA | DELAYED REPORT. SEVERAL FARM OUT BUILDINGS DAMAGED OR BLOWN DOWN BETWEEN W13 AND W14 AND 100TH TO 130TH ST. SOME CORN FLATTENED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
274
WUUS53 KARX 111348
SVRARX
IAC065-111445-
/O.NEW.KARX.SV.W.0051.200711T1348Z-200711T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
848 AM CDT Sat Jul 11 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Fayette County in northeastern Iowa...
* Until 945 AM CDT.
* At 848 AM CDT, a severe thunderstorm was located near Sumner, or 13
miles west of West Union, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. This storm has a history of producing
quarter sized hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fayette and Maynard around 915 AM CDT.
Oelwein around 920 AM CDT.
Arlington and Stanley around 930 AM CDT.
Other locations impacted by this severe thunderstorm include Highway
93 And County W 14, Donnan, Highway 93 And County V 68, Volga River
State Park, Wadena, Randalia and Highways 3 And 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9208 4292 9208 4292 9172 4283 9161
4265 9161 4264 9194
TIME...MOT...LOC 1348Z 316DEG 29KT 4293 9208
HAIL...1.00IN
WIND...60MPH
$$
CA3 follow-up statements
991
WWUS53 KARX 111416
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
916 AM CDT Sat Jul 11 2020
IAC065-111445-
/O.CON.KARX.SV.W.0051.000000T0000Z-200711T1445Z/
Fayette IA-
916 AM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHERN FAYETTE COUNTY...
At 915 AM CDT, severe thunderstorms were located along a line
extending from near Fayette to near Maynard to near Fairbank, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. This storm has a history of producing
quarter sized hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Arlington and Stanley around 925 AM CDT.
Other locations impacted by these severe thunderstorms include
Donnan, Volga River State Park, Wadena, Randalia, Highways 3 And 187,
County Road W 45 And 187 and Westgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9208 4284 9193 4292 9193 4292 9172
4283 9161 4265 9161 4264 9194
TIME...MOT...LOC 1415Z 311DEG 35KT 4287 9175 4274 9186 4265 9214
HAIL...1.00IN
WIND...60MPH
$$
CA129
WWUS53 KARX 111433
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
933 AM CDT Sat Jul 11 2020
IAC065-111445-
/O.CON.KARX.SV.W.0051.000000T0000Z-200711T1445Z/
Fayette IA-
933 AM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN FAYETTE COUNTY...
At 932 AM CDT, severe thunderstorms were located along a line
extending from near Arlington to Aurora to 6 miles northeast of
Jesup, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. This storm has a history of producing
quarter sized hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southeastern Fayette County, including the following locations...
Highways 3 And 187, County Road W 45 And 187, County Roads 3 And W 45
and County Roads 3 And W 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4266 9196 4283 9161 4265 9161 4264 9194
TIME...MOT...LOC 1432Z 317DEG 32KT 4276 9161 4263 9172 4254 9200
HAIL...1.00IN
WIND...60MPH
$$
CA560
WWUS53 KARX 111444
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
944 AM CDT Sat Jul 11 2020
IAC065-111450-
/O.EXP.KARX.SV.W.0051.000000T0000Z-200711T1445Z/
Fayette IA-
944 AM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY
WILL EXPIRE AT 945 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4266 9196 4283 9161 4265 9161 4264 9194
TIME...MOT...LOC 1440Z 316DEG 29KT 4271 9155 4258 9166 4249 9194
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:15 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 11, 5:15 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 515 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Sat Jul 11 2020 Early morning regional radar shows a decaying thunderstorm complex associated with a shortwave trough racing southeast across parts of Nebraska and Iowa. This is projected to continue to dive southeast through the Missouri River Valley as it weakens. Further north, a weak boundary stretched across southern Minnesota will be an area of focus for a few showers and storms to develop and spread southeast into parts of southeast Minnesota and northeast Iowa between ~11 and 15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km bulk shear around 40 kts, and mid-level lapse rates around 7 C/km, which aligns nicely with the SPC mesoanalysis as of 3 am. These parameters may allow a strong storm or two to occur early this morning if storms materialize, though chances are pretty low. Attention then turns to this afternoon as a shortwave trough located over southern Canada/North Dakota rides the northwest flow into the local area. Large-scale ascent associated with the wave will provide more than enough lift to allow scattered storms to develop by early this afternoon across parts of southeast Minnesota and northeast Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and 35-40 kts of bulk unidirectional shear, which would suggest the development of discrete supercells capable of producing strong updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V soundings would imply large hail and damaging winds as the primary severe weather threats for today. The threat for tornadoes is very low to nonexistent due to little turning and weak 0-1 km shear. Thunderstorm activity will progress southeast, reaching parts of western/southwest Wisconsin by mid to late afternoon. The main area of concern for potentially some severe storms today will be confined across northeast Iowa into far southwest Wisconsin, which is outlined by the SPC's 06Z upgrade to a slight risk in the Day 1 outlook. Storms will also pose a threat for locally heavy rainfall with precipitable water values nearing 1.5" and warm cloud depths around 3 km. .LONG TERM...(Sunday through Friday) Issued at 306 AM CDT Sat Jul 11 2020 Upper-level ridging and surface high pressure build in Sunday into Monday, providing a dry and seasonable stretch across the area. Said ridging will then push east come late Monday into Tuesday as an upper trough slides across southern Canada. At the surface, a cold front looks to approach the area, bringing widespread showers and storms. There were some timing differences on the arrival of the cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z GFS appear to be coming into better agreement with it moving through sometime midday Tuesday, which would suggest the possibility for some strong to severe storms maybe across eastern portions of the CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk shear of around 40 kts along and ahead of the front (15 kts in the 0- 1 km layer). Locally heavy rainfall could also be a concern on Tuesday with deep warm cloud depths around 3.5-4 km and precipitable waters approaching 2". The picture on what may pan out should become a little clearer in coming days, but it is definitely a day to keep our eyes on. Thereafter, the cold front looks to stall out somewhere across the Midwest by midweek. This could lead to continued precipitation chances through at least Wednesday or early Thursday across parts of the local area - far southern parts of the CWA look like the most favored area for this scenario, though the front may stall south of the area altogether. By the middle to end of next week, flow aloft becomes more zonal to low meridional with a few shortwave troughs rippling through. Because of this, occasional chances for showers and storms will be possible through late week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 515 AM CDT Sat Jul 11 2020 Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs during periods of greater pcpn chances. Can't rule out a brief drop into MVFR with afternoon convection, but timing/confidence on occurrence not high enough to add to the forecast for now. WX/vsby: Sct -shra/ts this morning with a weak upper level shortwave...mainly for KRST. Higher chances then return for the afternoon - with again greater threat for KRST. Higher wind gusts with any storm, along with locally heavy rain and accompanying lower vsby. A strong/severe threat this afternoon too...mostly for KRST. Winds: staying on the light side outside of any storm. Will swing to the northwest/north for the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 11, 4:32 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms possible through mid morning mainly west of the Mississippi River. Severe weather not expected. Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/NMB
In the hours before
Special weather statement, Jul 11, 5:38 AM CDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service La Crosse WI 538 AM CDT Sat Jul 11 2020 MNZ086-087-094-095-111200- Dodge-Olmsted-Mower-Fillmore- Including the cities of Dodge Center, Rochester, Austin, and Preston 538 AM CDT Sat Jul 11 2020 ...A Few Strong Thunderstorms Possible This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms could become strong, with hail, heavy rain, and lightning being the primary threats. Move indoors when storms approach your location. NMB
Special weather statement, Jul 11, 6:34 AM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service La Crosse WI 634 AM CDT Sat Jul 11 2020 IAZ009>011-MNZ087-094>096-111300- Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston- Including the cities of Cresco, Decorah, Waukon, Rochester, Austin, Preston, and Caledonia 634 AM CDT Sat Jul 11 2020 ...Some Strong Storms This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms have been strong, with wind gusts up to 40 mph, heavy rain, and lightning. Move indoors when storms approach your location. NMB
Special weather statement, Jul 11, 8:03 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020
IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...
At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.
If outdoors, consider seeking shelter inside a building.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
4303 9239 4310 9248 4312 9253 4316 9256
4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257
ZapotocnyLocal storm report, Jul 11, 8:39 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM HAIL 3 E NEW HAMPTON 43.06N 92.25W
07/11/2020 E1.00 INCH CHICKASAW IA LAW ENFORCEMENT
&&
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:41 AM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 49 min |
| Jul 11, 8:03 AM CDT | Special Weather Statement | ARX | Chickasaw | 42 min |
| Jul 11, 8:21 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 39 min |
| Jul 11, 3:07 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 53 min |
| Jul 11, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 41 min |
| Jul 11, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 35 min |
| Jul 11, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 49 min |
| Jul 11, 5:28 PM CDT | Special Weather Statement | ARX | Allamakee | 47 min |
| Jul 11, 5:43 PM CDT | Special Weather Statement | ARX | Winneshiek | 47 min |
| Jul 11, 6:05 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 55 min |
| Jul 11, 6:19 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 56 min |
| Jul 11, 6:28 PM CDT | Areal Flood Advisory | ARX | Allamakee | 3 hr |
| Jul 11, 6:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 65 min |
| Jul 11, 6:55 PM CDT | Special Weather Statement | ARX | Clayton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.